advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Edison, New Jersey, USA:

My husband is 31 years old and was diagnosed with Type 1 diabetes 5 years ago. He is currently on an insulin pump and is also taking Glucophage [metformin, a pill for Type 2 diabetes]. His current endocrinologist is not sure why he is taking Glucophage since that was the regimen that the previous doctor put my husband on.

The one time my husband tried going off the Glucophage for a few months, his weight went up and his sugar levels went up as well.

I've been trying to find information on Glucophage and its use in Type 1 diabetes treatment to see the pros and cons. I'd especially like to know how it affects his health since a few times he has become very sick -- vomiting and diarrhea when he has taken the Glucophage without enough food. Is this a really abnormal regimen?

Answer:

You are correct, Glucophage is not typically used in treating Type 1 diabetes. You do not mention if your husband is lean or overweight. This could make a difference in why it was started and if your husband has type 1 or type 2 diabetes.

Glucophage has been used for over 40 years in the world for treatment of type 2 diabetes, addressing the excessive output of sugar from the liver when the pancreas produces insulin but not enough to keep blood sugars normal. It also is used to help improve lipids (blood fat levels) and to assist in weight loss.

If your husband is lean and was diagnosed correctly with type 1 diabetes, Glucophage would not typically be used in the management of his disease. An insulin pump with Humalog is really the best way to "think like a pancreas" -- replacing what the body no longer is able to make. I hope your husband is using the pump to its fullest advantage, matching insulin to life as it happens day to day.

The symptoms your husband has when he stops the Glucophage is most likely related to its ability to decrease the sugar output of the liver and some affect on the body's sensitivity to insulin, thus decreasing his overall dose of insulin. It can also produce some decreased appetite which is again advantageous to the overweight person with type 2 diabetes but not necessarily what your husband is needing. The stomach symptoms he experiences when taking it with less food is a common occurrence. Again, if your husband truly has type 1 diabetes, it would be my suggestion to discuss with his endocrinologist stopping the Glucophage and adjusting his basal/bolus rates to balance his blood sugar. As with any medicine, there are possible risks. Why expose him to that if it's not necessary?

KS

DTQ-19990522081648
Original posting 13 Aug 1999
Posted to Medications: Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.